A67-year-old woman with a history of arterial hypertension, peripheral vascular disease, and chronic atrial fibrillation presented with atypical chest pain for 1 year. The episodes occurred at rest and lasted 5 to 30 minutes, occasionally waking her from sleep. During the week before her admission, she developed recurrent short episodes of lightheadedness associated with the episodes of chest pain. She was referred to an outside hospital to undergo a stress test with nuclear imaging. The day of the test, she had several episodes of chest pain and 2 episodes of lightheadedness. However, she drove to the hospital. She was again feeling chest pain at the time she entered the testing room. While lying down awaiting the arrival of a physician, she had a cardiac arrest. She received cardiopulmonary resuscitation; ventricular fibrillation was present on the external defibrillator monitor <1 minute after the loss of consciousness. A 300-J shock restored sinus rhythm. The 12-lead ECG immediately after ventricular defibrillation (Figure 1⇓A) shows rapid atrial fibrillation, absence of R-wave progression from V1 to V3, and ST-segment elevation in anterolateral and inferior leads. ST-segment elevation persisted in leads V1 through V3 5 minutes later (B) but completely resolved 2 hours after the event (C). There was no elevation of creatine kinase or troponin I. Cardiac catheterization performed the same day revealed irregularities of the middle portion of the left anterior descending coronary artery (LAD) without significant stenosis, as well as normal left ventricular size and function. The patient was then referred for further evaluation. A repeat coronary angiogram was performed in the basal state (Figure 2⇓A) and after intracoronary injection of ergonovine maleate 0.1 (not shown), 0.2 (B), and 0.3 (C) mg. Intracoronary injection of 0.2 mg of ergonovine (B) caused moderate spasm of the LAD at the level of the bifurcation of the second diagonal branch. After injection of 0.3 mg of ergonovine, complete occlusion of the LAD was demonstrated (C). The patient complained of chest pressure and lightheadedness, and the ECG showed ST-segment elevation and severe ventricular ectopy. Immediate intracoronary injection of nitroglycerin promptly relieved the symptoms and the spasm. The patient was treated with nitrates, verapamil at a dose progressively increased up to 480 mg/d, and coumarin. In addition, she received a small dose of β-blocker (atenolol 25 mg/d) to achieve a better control of the ventricular rate during atrial fibrillation. The patient has not experienced any further episodes of chest pain or lightheadedness during a 12-month follow-up period.
Dr Delacretaz is supported by a grant from the Swiss Foundation for Grants in Medicine and Biology.
The editor of Images in Cardiovascular Medicine is Hugh A. McAllister, Jr, MD, Chief, Department of Pathology, St Luke’s Episcopal Hospital and Texas Heart Institute, and Clinical Professor of Pathology, University of Texas Medical School and Baylor College of Medicine.
Circulation encourages readers to submit cardiovascular images to Dr Hugh A. McAllister, Jr, St Luke’s Episcopal Hospital and Texas Heart Institute, 6720 Bertner Ave, MC1-267, Houston, TX 77030.
- Copyright © 2000 by American Heart Association